Alert archive / Arizona / Flash Flood Warnings in 2006

Flash Flood Warning 45, NWS Flagstaff, AZ

August 13, 2006Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 13, 2006, 12:46 PM MST for Yavapai County, Arizona. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2006, 12:46 PM MST (19:46 UTC)
Expired
Aug 13, 2006, 1:45 PM MST
In force
59 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 86 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 7.8 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2006-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1210 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2006-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1210 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
1661 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KFGZ 131953
FFWFGZ
AZC025-132145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1246 PM MST SUN AUG 13 2006

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN YAVAPAI COUNTY IN WEST CENTRAL ARIZONA

* UNTIL 245 PM MST

* AT 1242 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  THUNDERSTORMS WITH VERY HEAVY RAIN OVER PORTIONS OF THE AREA 
  BURNED BY THE CAVE CREEK FIRE. THIS REGION IS LOCATED EAST OF INTERSTATE
  17 IN SOUTHEASTERN YAVAPAI COUNTY. RADAR INDICATES ONE TO TWO INCHES 
  OF RAIN HAS FALLEN SINCE NOON MST...WITH ADDITIONAL HEAVY RAINFALL LIKELY
  THROUGH 2 PM MST.

LIFE-THREATENING FLOODING OF CREEKS...ROADS...AND NORMALLY DRY WASHES
IS LIKELY. THE HEAVY RAINS COULD TRIGGER ROCKSLIDES...MUDSLIDES...AND 
DEBRIS FLOWS IN STEEP TERRAIN...ESPECIALLY NEAR THE BURN AREA. THE 
HEAVIEST RAIN HAS FALLEN IN THE UPPER REACHES OF BISHOP CREEK...AND CAVE 
CREEK.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3404 11206 3402 11181 3426 11188 3427 11199

$$
JJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 9:45 AM MST, 3 hours 1 minute earlier.

Area forecast discussion, Aug 13, 9:45 AM MST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
945 AM MST SUN AUG 13 2006

.SYNOPSIS...A MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER MUCH OF
ARIZONA TODAY. EXPECT A SLIGHT DRYING TREND WITH ONLY ISOLATED
THUNDERSTORMS IN WESTERN ARIZONA...AND MORE COVERAGE ACROSS THE
CENTRAL AND EASTERN PART OF THE STATE. FOR MONDAY THROUGH
THURSDAY...DRIER AIR WILL CONTINUE TO PUSH INTO WESTERN AND CENTRAL
ARIZONA DECREASING CHANCES FOR THUNDERSTORMS...WITH HIGHER CHANCES
OF THUNDERSTORMS CONTINUING IN THE EAST.

&&

.DISCUSSION...SATELLITE AND PWAT IMAGERY PRODUCTS SHOW DRIER AIR
STILL IN PLACE OVER THE NW CORNER OF THE FORECAST AREA...AND THE
HIGHEST AMOUNTS OF ATMOSPHERIC MOISTURE OVER EASTERN SECTIONS.
ADDITIONAL MOISTURE IS SPREADING NORTHWARD OVER THIS AREA...
ESPECIALLY IN THE MID-LEVELS...DUE TO THUNDERSTORM ACTIVITY LAST
NIGHT OVER NORTHERN MEXICO. CONFLUENCE AXIS STILL IN PLACE OVER
CENTRAL AZ SEPARATING THE TWO AIR STREAMS. PWAT VALUES HOVERING NEAR
CLIMATOLOGY WITH ABOVE AVERAGE VALUES IN THE EAST AND BELOW NORMAL
VALUES NW. SOUNDINGS AND MODEL DATA SHOW ADEQUATE INSTABILITY TODAY
MOST AREAS EXCEPT FAR NW CORNER FOR THUNDERSTORM ACTIVITY. AGAIN
THINKING THAT STORMS IN THE WEST WILL BE STRUGGLING WITH STRONGER
WINDS ALOFT AND DRY AIR ENTRAINMENT INTO UPDRAFTS FOR WEAKER AND
MORE ISOLATED ACTIVITY...WHILE TOWARD THE NM BORDER THIN CAPE
PROFILE SUGGESTS THE POTENTIAL AGAIN FOR HEAVY RAIN. IN BETWEEN...A
FEW STORMS WILL LIKELY MAXIMIZE THE WIND SHEAR WITH INSTABILITY FOR
SOME SMALL HAIL PRODUCTION. ALL IN ALL...SETTING UP TO BE A SIMILAR
DAY TO YESTERDAY...WITH PERHAPS MORE COVERAGE CENTRAL AND EASTERN
PORTIONS THAN YESTERDAY...ALONG WITH MORE ACTIVITY IN YAVAPAI
COUNTY. WILL UPDATE GRIDS/ZONES TO SHOW A LITTLE MORE ACTIVITY
TODAY...OTHERWISE SHORT-TERM LOOKS IN GOOD SHAPE. STAUDENMAIER

&&

.AVIATION...FOR THE 18Z PACKAGE...EXPECT SCATTERED THUNDERSTORMS TO
INCREASE IN COVERAGE ACROSS THE AREA THROUGH 21Z...ESPECIALLY EAST
OF A LINE FROM KPRC TO THE KGCN. THESE STORMS WILL PRODUCE HEAVY
RAINS...WITH LINGERING FOG AND LOW CIGS OVERNIGHT IN FAVORED
LOCATIONS. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

BK
&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 13, 10:00 AM MST, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST SUN AUG 13 2006

AZZ004>018-037>040-140700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1000 AM MST SUN AUG 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A MOIST AIR MASS WILL REMAIN ACROSS NORTHERN ARIZONA TODAY. AS A
RESULT...EXPECT SCATTERED THUNDERSTORMS ACROSS NORTHERN
ARIZONA...ESPECIALLY CENTRAL AND EAST CENTRAL PORTIONS OF THE STATE.
ALTHOUGH SMALL HAIL MAY ACCOMPANY A FEW OF THE STORMS...THE MAIN
THREAT TODAY WILL BE BRIEF HEAVY RAIN AND THE POSSIBILITY OF FLASH
FLOODING. AREAS WHICH HAVE RECEIVED HEAVY RAIN OVER THE PAST
FEW DAYS WILL BE MOST VULNERABLE TO POTENTIAL FLASH FLOODING ISSUES
IN THE EVENT OF HEAVY RAINFALL TODAY. STORMS TODAY WILL GENERALLY
MOVE FROM SOUTHWEST TO NORTHEAST OFF THE HIGHER TERRAIN AND INTO THE
LOWER VALLEYS ACROSS NORTHERN ARIZONA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

DRIER AIR WILL CONTINUE TO FILTER INTO CENTRAL PORTIONS OF THE STATE
THROUGH THE BEGINNING OF THIS PERIOD...HOWEVER THUNDERSTORMS ARE
STILL EXPECTED ON A DAILY BASIS...ESPECIALLY EAST SECTIONS. EXPECT
ISOLATED TO SCATTERED THUNDERSTORMS GENERALLY IN THE AFTERNOON AND
EVENING HOURS...ESPECIALLY ACROSS CENTRAL AND EASTERN PORTIONS OF
NORTHERN ARIZONA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

STAUDENMAIER

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 2:00 PM MSTFlash Flood WarningFGZYavapai60 min
Aug 13, 2:01 PM MSTFlash Flood WarningFGZApache, Gila, Navajo59 min
Aug 13, 3:50 PM MSTFlash Flood WarningFGZNavajo55 min
Aug 13, 3:59 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai31 min
Aug 13, 4:43 PM MSTFlash Flood WarningFGZCoconino, Yavapai62 min

Nearby

Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.